Virginia, 2011

Tornadoes and Hail in Virginia, April 27 to 28, 2011

April 27 to 28, 2011 · NWS MRX · 11 events in 3 counties and zones

Favorable atmospheric conditions resulted in a deadly tornado outbreak across southwest Virginia on the 27th. The tornadoes produced from light to heavy damage to many homes and businesses across southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
50
Property damage
$3.2 million
Crop damage
$500,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Favorable atmospheric conditions resulted in a deadly tornado outbreak across southwest Virginia on the 27th. The tornadoes produced from light to heavy damage to many homes and businesses across southeast Virginia. The thunderstorms produced 4 tornadoes across the area along with 4 deaths and 50 injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 27, 1:24 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 27, 1:24 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT WED APR 27 2011

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
THREAT OF SEVERE WEATHER REMAINS HIGH OVER PORTIONS OF THE AREA.
MESOANALYSIS INDICATES THE BEST INSTABILITY IS LOCATED ACROSS AL/MS.
AS A SURFACE LOW TRANSLATES FROM AR TO IN THIS EVENING...THIS AREA
OF INSTABILITY IS EXPECTED TO LIFT NORTHEAST AS WELL. THE POSITION
OF THE JET EXIT REGION OVER THE CUMBERLAND PLATEAU WILL FURTHER
ENHANCE LIFT. THIS WILL BRING ANOTHER ROUND OF STORMS TO THE AREA
THIS EVENING. LOW LEVEL SHEAR WILL REMAIN FAVORABLE FOR SOME TORNADO
POTENTIAL...ALONG WITH DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL.
ESTIMATE THE TIMING OF THIS NEXT ROUND WILL BE 23Z-06Z.

SURFACE WIND OBSERVATIONS IN THE MOUNTAINS HAVE BEEN IN THE UPPER
END OF WIND ADVISORY CRITERIA. MODELS SHOW A 50-60 KT SOUTHERLY LOW
LEVEL JET WILL BE IN PLACE THIS EVENING...SO A HIGH WIND WARNING
WILL BE ISSUED FOR THE MOUNTAINS OF TN. WILL ALSO EXTEND THE WIND
ADVISORY FOR THE REST OF THE AREA TO 06Z. WINDS SHOULD DROP OFF
WITH FROPA ONCE WINDS TURN MORE WESTERLY AFTER 06Z.

A GOOD PUSH OF COLD AIR FOLLOWS THE FRONT TOMORROW. AFTER SOME
MORNING CLOUDS...WE SHOULD SEE MOSTLY SUNNY SKIES BY AFTERNOON.
TEMPS WILL BE BELOW NORMAL...WITH HIGHS IN THE 60S TO LOWER 70S. THE
PASSAGE OF AN UPPER TROUGH THURSDAY NIGHT/FRIDAY MORNING WILL BRING
A LOW TO SLIGHT CHANCE OF SHOWERS...AND KEEP TEMPS BELOW NORMAL FOR
FRIDAY. OVERNIGHT LOWS WILL DROP INTO THE 40S THURSDAY NIGHT AND
FRIDAY NIGHT.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
HIGH PRESSURE IN CONTROL EARLY IN THE EXTENDED FOR QUIET WEATHER
THIS WEEKEND. A COLD FRONT MOVES THROUGH AROUND THE MONDAY TIME
FRAME FOR OUR BEST CHANCE OF CONVECTION DURING THE EXTENDED. THE
FRONT SLOWS DOWN TO OUR EAST AND WILL KEEP A FEW ISOLATED SHOWERS
OVER EASTERN ZONES INTO TUESDAY. HIGH PRESSURE BUILDS BACK IN FOR
WEDNESDAY. FOR TEMPS...GUIDANCE NUMBERS LOOK GOOD AND STAYED CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             56  72  47  76  48 / 100   0  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  69  47  71  45 / 100  10  10   0   0
OAK RIDGE, TN                       56  70  47  71  46 / 100  10  10   0   0
TRI CITIES AIRPORT, TN              59  68  43  68  42 / 100  10  20  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS/MJB
Hazardous weather outlook, Apr 27, 3:55 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED APR 27 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND
EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GH

In the hours before

Local storm report, Apr 27, 2:58 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FUNNEL CLOUD     MADISONVILLE            35.52N 84.36W
04/27/2011                   MONROE             TN   LAW ENFORCEMENT

&&
Local storm report, Apr 27, 3:11 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TORNADO          5 NNW CLEVELAND         35.24N 84.90W
04/27/2011  F2               BRADLEY            TN   EMERGENCY MNGR

            *** 1 INJ *** EF2 TORNADO TOUCHDOWN ON MT ZION RD. 3
            MOBILE HOMES DESTROYED. 2 MILE PATH LENGTH. PATH WIDTH
            FROM 200 TO 300 YARDS WIDE. MAX WINDS 120 MPH.

&&
Local storm report, Apr 27, 3:26 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     HAIL             RICEVILLE               35.38N 84.70W
04/27/2011  E1.75 INCH       MCMINN             TN   AMATEUR RADIO

&&
Local storm report, Apr 27, 3:46 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     ENGLEWOOD               35.42N 84.49W
04/27/2011                   MCMINN             TN   AMATEUR RADIO

            TREES AND POWER LINES DOWN ON HWY 165.

&&
Local storm report, Apr 27, 4:06 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
04/27/2011                   BRADLEY            TN   LAW ENFORCEMENT

            DAMAGE TO APARTMENTS ON CROWN COLONY DRIVE.

&&
Local storm report, Apr 27, 4:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TORNADO          1 W CLEVELAND           35.18N 84.89W
04/27/2011                   BRADLEY            TN   NWS EMPLOYEE

            EF1. MAX WINDS 90 MPH. 2 MILE PATH LENGTH. MAX WIDTH OF
            150 YARDS.

&&

The radar

The Knoxville radar (KMRX), 96 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Scott

When
April 27, 4:45 PM EST to 4:50 PM EST
Where
Scott County, 5 mi E of Gate City
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.630, -82.490

Law enforcement personnel reported numerous trees downed by thunderstorm wind 5 miles east of Gate City.

Hail, Washington

When
April 27, 8:45 PM EST to 8:47 PM EST
Where
Washington County, 2.32 mi WSW of Three Spgs
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.610, -82.290

A trained spotter reported thunderstorms produced 2 inch size hail 7 miles west of Bristol.

Funnel Cloud, Washington

When
April 27, 8:55 PM EST to 8:57 PM EST
Where
Washington County, 0.69 mi S of Buffalo Pond
Reported by
Trained Spotter
Coordinates
36.660, -82.150

A trained spotter sighted a funnel cloud from a thunderstorm at Reedy Creek Road and Buffalo Pond Road 7 miles northeast of Bristol.

Hail, Washington

When
April 27, 8:55 PM EST to 8:57 PM EST
Where
Washington County, 0.69 mi S of Buffalo Pond
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.660, -82.150

A trained spotter reported thunderstorms produced golfball-size hail 7 miles northeast of Bristol.

Thunderstorm Wind, Wise

When
April 27, 9:00 PM EST to 9:10 PM EST
Where
Wise County, Wise
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.970, -82.400

Law enforcement personnel reported numerous trees downed by thunderstorm in Wise.

Tornado, Washington

When
April 27, 9:04 PM EST to 9:05 PM EST
Where
Washington County, 0.19 mi W of Haskell to 0.31 mi NNE of Haskell
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
36.650, -82.203

Reedy Creek Tornado. A NWS Storm Survey reported an EF0 tornado touched down near Reedy Creek. It had a path width of 50 yards and a path length of 0.5 miles. The max wind of 70 mph downed many trees.

Tornado, Washington

When
April 27, 9:13 PM EST to 9:17 PM EST
Where
Washington County, 0.55 mi W of Vance to 0.89 mi SE of Mc Connel
Rating
EF1
Path length
3.9 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.680, -81.980

Abingdon Tornado. A NWS Storm Survey reported an EF1 tornado touched down near Abingdon. It started about 2 miles south of I-81 exit 17, near Highway 75 and tracked across Highway 58, just south of Highway 11 before dissipating. The max wind of 105 mph downed numerous trees.

Hail, Washington

When
April 27, 9:19 PM EST to 9:21 PM EST
Where
Washington County, 1.31 mi ENE of Rush Corner
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.710, -82.200

A trained spotter reported thunderstorms produced half dollar size hail 10 miles north of Bristol.

Thunderstorm Wind, Washington

When
April 27, 9:30 PM EST to 9:40 PM EST
Where
Washington County, Abingdon
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.710, -81.980

A trained spotter reported numerous trees downed by thunderstorm wind in Abingdon.

Tornado, Washington

When
April 27, 11:05 PM EST to 11:06 PM EST
Where
Washington County, 0.85 mi WSW of Green Cove to 0.63 mi ENE of Green Cove
Rating
EF1
Path length
0.5 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.615, -81.664

Green Cove Tornado. A NWS Storm Survey reported an EF1 tornado touched down near Green Cove on the Virginia Creeper Trail. It had a path width of 200 yards and a path length of 0.5 miles. The max wind of 90 mph downed numerous trees.

Tornado, Washington

When
April 28, 12:01 AM EST to 12:17 AM EST
Where
Washington County, Clip to 2.5 mi E of Mc Call Gap
Rating
EF3
Path length
16.9 mi
Path width
1,320 yd
Continued into
Smyth, Va (RNK)
Deaths
3 direct, 1 indirect
Injuries
50 direct, 0 indirect
Property damage
$3.0 million
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
36.650, -81.950

Glade Spring Tornado. An NWS storm survey reported an EF3 tornado formed south of Abingdon and tracked northeast to the Glade Spring area then moved into Smyth County Virginia. The 140 mph wind speed associated with the tornado, destroyed a small church as well as producing extensive damage to many residences and businesses. The tornado crossed I-81 at the Glade Spring exit (Exit 29) and caused extensive damage to a large truck stop as well as flipping trucks on the property. One truck turned on its side and smashed into the corner of the restaurant.

Three people died and 50 were injured by the tornado. A 59 year old man and a 67 year old women died when the tornado destroyed their mobile homes. In addition, a 71 year old man died in his home. An indirect death occurred when a 60-year-old woman, driving a car rear-ended a stationary tractor trailer.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Washington2011-04-2859MaleMobile/Trailer HomeDirect
Tornado, Washington2011-04-2867FemaleMobile/Trailer HomeDirect
Tornado, Washington2011-04-2871MalePermanent HomeDirect
Tornado, Washington2011-04-2860FemaleVehicle/Towed TrailerIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298365, 298366, 298367, 298368, 298369, 301187, 301185, 298370, 298371, 301186, 298380.